Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 140, NWS Austin/San Antonio, TX

November 15, 20114 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Nov 15, 2011, 4:46 AM CST for 4 counties in Texas. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 15, 2011, 4:46 AM CST (10:46 UTC)
Expired
Nov 15, 2011, 5:17 AM CST
In force
31 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Frio County, TX, Medina County, TX, Uvalde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 70 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 15, 4:50 AM CSTTSTM WND DMG1 E Uvalde, TXPOWER LINE POLES BLOWN DOWN.
Nov 15, 4:55 AM CSTHAIL 0.5N Uvalde, TXMARBLE SIZE HAIL IN UVALDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 15, 2:14 AM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 10.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2011-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2011-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WUUS54 KEWX 151046
SVREWX
TXC163-325-463-507-151145-
/O.NEW.KEWX.SV.W.0140.111115T1046Z-111115T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
446 AM CST TUE NOV 15 2011

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FRIO COUNTY...
  SOUTHWESTERN MEDINA COUNTY...
  UVALDE COUNTY...
  NORTHEASTERN ZAVALA COUNTY...

* UNTIL 545 AM CST.

* AT 443 AM CST...NWS METEOROLOGISTS HAVE DETECTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM MONTELL TO 6 MILES NORTH OF UVALDE TO BATESVILLE...
  AND MOVING NORTHEAST AT 25   MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE KNIPPA...REAGAN WELLS...
  CONCAN...GARNER STATE PARK...SABINAL AND FRIO TOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CST
TUESDAY MORNING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 2962 9945 2901 9917 2886 9970 2958 10006
TIME...MOT...LOC 1046Z 243DEG 23KT 2951 9995 2931 9977
          2893 9964

$$
1 follow-up statement
745 
WWUS54 KEWX 151117
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
517 AM CST TUE NOV 15 2011

TXC163-325-463-507-151126-
/O.CAN.KEWX.SV.W.0140.000000T0000Z-111115T1145Z/
MEDINA TX-UVALDE TX-FRIO TX-ZAVALA TX-
517 AM CST TUE NOV 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ZAVALA...
NORTHWESTERN FRIO...UVALDE AND SOUTHWESTERN MEDINA COUNTIES IS
CANCELLED...

THE LINE OF THUNDERSTORMS HAS WEAKENED BELOW SEVERE LEVELS. AS A 
RESULT...THE SEVERE THUNDERSTORM WARNING IS CANCELLED. HOWEVER... 
WIND GUSTS UP TO 50 MPH...SMALL HAIL...BRIEF HEAVY RAINS AND 
FREQUENT LIGHTNING CAN STILL BE EXPECTED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CST
TUESDAY MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 2962 9945 2901 9917 2886 9970 2958 10006
TIME...MOT...LOC 1116Z 243DEG 23KT 2960 9975 2940 9957
          2902 9944

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 4:21 AM CST, 25 minutes earlier.

Area forecast discussion, Nov 15, 4:21 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
421 AM CST TUE NOV 15 2011

.DISCUSSION...
LIGHT TO MODERATE SHOWERS AND ISOLATED THUNDERSTORMS WITH EMBEDDED
HEAVY DOWNPOURS ARE AFFECTING PORTIONS OF THE EDWARDS
PLATEAU/WESTERN HILL COUNTRY AND THE NORTHERN PART OF THE RIO
GRANDE. THIS ACTIVITY IS ASSOCIATED WITH THE WELL ADVERTISED UPPER
LOW CURRENTLY OVER THE BIG BEND AREA. THIS SYSTEM IS FORECASTED TO
MOVE EASTWARD AND ACROSS SOUTH CENTRAL TEXAS DURING THE MORNING HOURS.

AS THE UPPER LOW MOVES ACROSS SOUTH CENTRAL TEXAS THIS
MORNING...CHANCES OF SHOWERS AND THUNDERSTORMS WILL GO UP DUE
TO INCREASING INSTABILITY OVER THE REGION. SOME THUNDERSTORMS
MAY BE SEVERE WITH DAMAGING WINDS. ALSO...LOCALLY HEAVY RAINFALL
IS POSSIBLE SINCE FORECAST SOUNDING PW'S ARE RUNNING ABOVE THE TWO
STANDARD DEVIATIONS FOR THIS TIME OF THE YEAR...WHICH BASICALLY IS
AN EXCELLENT MARKER FOR FORECASTING HEAVY PRECIPITATION.

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR THE WESTERN HALF
OF SOUTH CENTRAL TEXAS UNTIL 9 AM CST THIS MORNING. HOWEVER...THIS
SEVERE THUNDERSTORM WATCH MAY BE EXTENDED AND EXPANDED LATER THIS
MORNING. STAY TUNED...FOR UPDATED INFORMATION AND POSSIBLE WATCHES
AND WARNINGS AS STORMS MOVE EASTWARD AND BEGIN TO IMPACT POPULATED
AREAS AND METRO CITIES.

LATER THIS AFTERNOON...THE UPPER LOW SHOULD BE OUT FROM OUR
COUNTY FORECAST WARNING AREA WHILE DRYING CONDITIONS ARE EXPECTED
TO FILTER IN FROM THE WEST.

A PACIFIC COLD FRONT IS EXPECTED TO ENTER THE LOCAL AREA LATE
TONIGHT INTO WEDNESDAY MORNING. THIS FRONT WILL KEEP DRY AND MILD
WEATHER CONDITIONS FOR THE NEXT FEW DAYS WITH MORNING TEMPS ON THE
COOL SIDE...ESPECIALLY THURSDAY MORNING.

NEXT CHANCES OF RAIN ARE EXPECTED LATE DURING THE UPCOMING
WEEKEND INTO MONDAY AS AN UPPER LOW SYSTEM APPROACHES THE LOCAL
AREA FROM THE SOUTHWEST CONUS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  57  77  48  67 /  80  10  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  75  52  77  45  68 /  80  10  -   -   -
NEW BRAUNFELS MUNI AIRPORT     77  55  78  48  69 /  80  -   -   -   -
BURNET MUNI AIRPORT            75  53  73  43  65 /  80  10  -   -   -
DEL RIO INTL AIRPORT           81  54  80  49  68 /  60   0   0  -   -
GEORGETOWN MUNI AIRPORT        75  54  74  44  66 /  80  10  -   -   -
HONDO MUNI AIRPORT             80  53  80  45  70 /  80  -   -   -   -
SAN MARCOS MUNI AIRPORT        77  54  77  47  68 /  80  10  -   -   -
LA GRANGE - FAYETTE REGIONAL   76  57  77  50  68 /  80  10  -   -   -
SAN ANTONIO INTL AIRPORT       79  57  79  50  69 /  80  -   -   -   -
STINSON MUNI AIRPORT           81  58  81  50  70 /  80  -   -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN HALF OF
SOUTH CENTRAL TEXAS UNTIL 9 AM CST THIS MORNING.

&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...17
Hazardous weather outlook, Nov 14, 8:40 PM CST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
840 PM CST MON NOV 14 2011

TXZ171>173-183>194-202>209-217>225-228-151115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
840 PM CST MON NOV 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

AN UPPER LEVEL STORM SYSTEM WILL MOVE EASTWARD TOWARDS SOUTH CENTRAL
TEXAS OVERNIGHT. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
DEVELOP OVERNIGHT IN ADVANCE OF THE UPPER LEVEL STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE EAST ACROSS SOUTH
CENTRAL TEXAS ON TUESDAY. NUMEROUS SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THE UPPER LEVEL STORM SYSTEM...EXITING SOUTH CENTRAL TEXAS
BY MID-AFTERNOON. HEAVY RAINFALL AND A FEW SEVERE STORMS ARE
POSSIBLE ON TUESDAY...MAINLY EAST OF HIGHWAY 281. THE MAIN THREAT
WILL BE DAMAGING WINDS...ALTHOUGH SOME HAIL IS POSSIBLE AS WELL.
MINOR FLOODING IS POSSIBLE TUESDAY...ESPECIALLY ACROSS URBAN AREAS.

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO TUESDAY MORNING.

In the hours before

Special weather statement, Nov 14, 11:53 PM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1153 PM CST MON NOV 14 2011

TXZ171>173-183>194-202>209-217>225-228-150900-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
1153 PM CST MON NOV 14 2011

...MUCH NEEDED RAINFALL LIKELY AFTER MIDNIGHT THROUGH TUESDAY...

A FALL RAIN MAKING WEATHER SYSTEM JUST WEST OF THE BIG BEND WILL
CONTINUE MOVING EAST TONIGHT...AND MOVE ACROSS SOUTH CENTRAL TEXAS
FROM EARLY TUESDAY MORNING TO THE AFTERNOON HOURS ON TUESDAY.

RAIN IS EXPECTED TO FORM IN ADVANCE OF THIS DISTURBANCE THROUGH
EARLY TUESDAY MORNING ACROSS SOUTH CENTRAL TEXAS. RAIN CHANCES ARE
EXPECTED TO INCREASE THROUGH TUESDAY MORNING...WHEN MORE NUMEROUS
SHOWERS AND THUNDERSTORMS ARE POSSIBLE.

RAIN...WITH SHOWERS AND THUNDERSTORMS...TUESDAY MORNING IS
EXPECTED TO MOVE TO THE EASTERN PART OF SOUTH CENTRAL TEXAS IN
THE MID TO LATE AFTERNOON ON TUESDAY.  LOCALLY HEAVY RAINFALL
IS POSSIBLE.  A FEW SEVERE STORMS COULD DEVELOP FROM EARLY
TUESDAY MORNING THROUGH THE AFTERNOON NEAR AND EAST OF
HIGHWAY 281. THE MAIN THREAT WILL BE DAMAGING WINDS...
ALTHOUGH SOME HAIL IS POSSIBLE AS WELL.

MINOR URBAN FLOODING IS POSSIBLE TUESDAY...ESPECIALLY ACROSS
URBAN AREAS.

STORM TOTAL RAINFALL AMOUNTS FROM ONE QUARTER TO ONE INCH OVER
THE WEST PART OF SOUTH CENTRAL TEXAS TO ONE TO TWO INCHES OVER THE
EAST PART OF THE AREA ARE POSSIBLE ON TUESDAY.

GO TO WWW.SRH.NOAA.GOV/EWX FOR THE LATEST INFORMATION...FORECASTS
AND WARNINGS.
Special weather statement, Nov 15, 1:41 AM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
141 AM CST TUE NOV 15 2011

TXZ202-217-150815-
KINNEY-MAVERICK-
141 AM CST TUE NOV 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MAVERICK AND WESTERN
KINNEY COUNTIES UNTIL 215 AM CST...

AT 139 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF QUEMADO...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAINS AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STANDART...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Nov 15, 3:03 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
303 AM CST TUE NOV 15 2011

TXZ202-217-151000-
KINNEY-MAVERICK-
303 AM CST TUE NOV 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK AND SOUTHWESTERN KINNEY
COUNTIES UNTIL 400 AM CST...

AT 301 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST
OF QUEMADO TO 9 MILES SOUTHWEST OF QUEMADO TO 18 MILES SOUTHWEST OF
EAGLE PASS...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH BRIEF HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  QUEMADO...
  EAGLE PASS...
  SPOFFORD...
  NORMANDY...
  ROSITA SOUTH...
  ROSITA NORTH...
  PALOMA...
  DARLING...
  LAUGHLIN AFB AUX FIELD...
  SECO MINES...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 1:52 AM CSTSevere Thunderstorm WarningEWXKinney53 min
Nov 15, 3:11 AM CSTSevere Thunderstorm WarningEWXKinney, Maverick64 min
Nov 15, 4:09 AM CSTSevere Thunderstorm WarningEWXUvalde, Zavala36 min
Nov 15, 8:43 AM CSTAreal Flood AdvisoryEWXBexar, Comal, Guadalupe, Hays, Kendall107 min
Nov 15, 10:15 AM CSTAreal Flood AdvisoryEWXBastrop, Caldwell, Gonzales, Guadalupe, Hays, Travis105 min
Nov 15, 11:29 AM CSTAreal Flood AdvisoryEWXBastrop, Caldwell, Fayette, Gonzales, Lavaca2 hr
Nov 15, 12:26 PM CSTSevere Thunderstorm WarningEWXFayette, Lavaca34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.